Med Reactions to Rifampin

Posted by kayskid @kayskid, Oct 21 2:50pm

I am trying to tough it out, but failing. I started on the Big Three six months ago but nausea was so bad after 4 months my doc stopped rifampin. Now, after two more months of mild gastrointestinal burning and cramps, I developed terrible diarhea (details intentionally not provided) and was double over with cramps. I called the office and was given permission to stop meds for two weeks until my next appt. I have a CT and sputum culture scheduled for next week. I am afraid to restart these meds. My Sjogrens has affected by GI tract and I had a similar reaction to Fosamax 2 years ago. Very discouraged.

Kay I feel your pain with the cramping/diarrhea. For me it turned out to be a side effect of the Azithromycin. What I do is take 1 Imodium pill on an empty stomach at least 1 hour before taking the Azithromycin and that solved my problem. (you might try 2 Imodium to start just in case) I also had issues with Rifampin and stopped that. Still taking Ethambutol. My doctor who has connections with National Jewish Health stated Rifampin was likely not very important in MAC treatment. Good luck to you. Bill

REPLY

I too had issues with the azithromycin, switched to taking all my meds at bedtime and it helped. Ate tiny meals every hour or two because a full meal wouldn't stay down. Also added live culture yogurt and daily probiotics. Still felt nauseous for the 18 months, but was able to tolerate. Took over 4 months after antibiotics for the diarrhea and nausea to go away. Still haven't been able to regain any of the weight lost.
It's just a hard regimen to handle.
Sue

REPLY

Morning – be patient – I have not been on those meds but have been on ones with bad side effects – keep working with your doctor

Liked by kayskid

REPLY
@poodledoc

Kay I feel your pain with the cramping/diarrhea. For me it turned out to be a side effect of the Azithromycin. What I do is take 1 Imodium pill on an empty stomach at least 1 hour before taking the Azithromycin and that solved my problem. (you might try 2 Imodium to start just in case) I also had issues with Rifampin and stopped that. Still taking Ethambutol. My doctor who has connections with National Jewish Health stated Rifampin was likely not very important in MAC treatment. Good luck to you. Bill

Jump to this post

This is a good suggestion, Bill. I will discuss with my doctor. Thanks

REPLY

Hello @kayskid. I am sorry for the discomfort and frustration you are experiencing. I noticed there is a previous discussion you had started in August on the topic of Rifampin and wanted to provide a link back should any of that information be helpful to you now as well: https://connect.mayoclinic.org/discussion/rifampin-discontinued-due-to-side-effects-looking-for-feedback

Also, you will notice I have updated the title so it will be easier for others to provide their feedback and experiences going forward.

How have you felt since discontinuing the Rifampin?

REPLY

Hi Kay, I, too, feel your pain. I have experimented with time of day and the amount I take together. I take the ethambutol and azithromycin around 3:00 PM with a little something to eat. (you could wait to take the azithromycin with dinner.) I then wait until 5:00 PM to take the rifampin and then dinner 1 hour later. That seems to work for me. Taking more than 3 pills at a time can upset your stomach.The rifampin is my albatross. Body aches and pains. When I had trouble with diarrhea, my doctor was concerned about C-Diff. That wasn't an issue. I hope you can find a settled place to be with this medication. It isn't easy and we all are rooting for you. Feel well soon.

REPLY
@bluesplashgirl

Hi Kay, I, too, feel your pain. I have experimented with time of day and the amount I take together. I take the ethambutol and azithromycin around 3:00 PM with a little something to eat. (you could wait to take the azithromycin with dinner.) I then wait until 5:00 PM to take the rifampin and then dinner 1 hour later. That seems to work for me. Taking more than 3 pills at a time can upset your stomach.The rifampin is my albatross. Body aches and pains. When I had trouble with diarrhea, my doctor was concerned about C-Diff. That wasn't an issue. I hope you can find a settled place to be with this medication. It isn't easy and we all are rooting for you. Feel well soon.

Jump to this post

@kayskid Rifampin is tough. It interacts with other medication and is hard on many of us. Perhaps your doctor can have you just do two meds. Some physicians feel Rifampin may not be necessary. A drug can’t help you if you can’t take it without serious side effects. Hoping you feel better. irene5

REPLY

Hello Kayskid. I am sorry to hear that you are having such a hard time with your meds. The Big 3 can be tough to take. There are alternative ways to treat mac. Please click on my photo icon and read how my mac was successfully treated. My meds had no side effects at all for me. Maybe this treatment plan can work for you too. Of course, that would depend on what your suseptibilty test shows.

REPLY
@amandajro

Hello @kayskid. I am sorry for the discomfort and frustration you are experiencing. I noticed there is a previous discussion you had started in August on the topic of Rifampin and wanted to provide a link back should any of that information be helpful to you now as well: https://connect.mayoclinic.org/discussion/rifampin-discontinued-due-to-side-effects-looking-for-feedback

Also, you will notice I have updated the title so it will be easier for others to provide their feedback and experiences going forward.

How have you felt since discontinuing the Rifampin?

Jump to this post

I am doing better. Off the RIF and after my abdominal pain issue, I resumed the azythromycin and ethambutol. If I have terrible diarrhea or cramps, I use immodium. My CT scan shows improvement and i submitted a sputum sample last week. I have hardly any cough. I have been on treatment 8 months. I exercise a lot. Keeping fingers crossed!

REPLY
@kayskid

I am doing better. Off the RIF and after my abdominal pain issue, I resumed the azythromycin and ethambutol. If I have terrible diarrhea or cramps, I use immodium. My CT scan shows improvement and i submitted a sputum sample last week. I have hardly any cough. I have been on treatment 8 months. I exercise a lot. Keeping fingers crossed!

Jump to this post

@kayskid Perseverance is a good word for MAC treatment. Praying for you. irene5

REPLY
Please login or register to post a reply.